How does diarrhea or vomiting affect someone's INR?

  1. 0 Hi...im not sure about the answer to the following question

    How does diarrhea or vomiting affect someone's INR?

    Can someone help me? Wouldnt it increase?
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest, discussions, articles, and toons.


  3. Visit  bennett12} profile page

    About bennett12

    Joined Oct '10; Posts: 10.

    11 Comments so far...

  4. Visit  NurseLoveJoy88} profile page
    0
    What information have you gathered so far from books and online sources? You may be able to find the information more efficiently by reading from either your own text sources or online. Good luck ! Let us know what you find.
  5. Visit  leslie :-D} profile page
    0
    start by trying to understand the implications of hemoconcentration.

    leslie
  6. Visit  NewTexasRN} profile page
    0
    I might be totally wrong about this but here goes nothing. When a person have diarrhea and vomiting, they become dehydrated. This leads to hemoconcentration due to a decrease of fluids in the blood. The INR is used to measure how thin the blood is. If the blood is hemodiluted, then I am suspecting that this will help to lower the INR level, which means more clots. Therefore it would decrease.
    Last edit by NewTexasRN on Jan 13, '11
  7. Visit  Over-the-hill-Nurse} profile page
    1
    When thinking about someone having diarrhea and/or vomiting, you have to think about what it does to the body. Look at all of the assessment skills- mental status, vital signs, skin, urine output. If you have a change in mental status such as confusion, or vital signs such as body temperature, are they sweating, is the skin dry, moist, turgor is also important, heart rate, is it fast, slow or normal, blood pressure is it high, low or normal, respirations are they fast, slow or normal. With a fluid loss you can see a faster heartrate, lower blood pressure, and the temp could be elevated, normal or low depending on what stage of dehydration they are in. Sweating also can cause a loss of body fluid, especially if fever is present, the body uses a significant amount of water in the form of sweating to cool the body down. Heat and exercise can also play a large part in becoming dehydrated, through sweating, so it is not always visible. Urine output is another thing that you would look at- the amount, color, frequency. Urine will tend to be dark in color, with low amounts of output and a decrease frequency. You would also need to think about what could be other diagnosis such as diabetes, electrolyte imbalances, UTI's, etc on what is causing the diarrhea and vomiting. Other thing to look at is medications, what are they taking-prescribed and non prescribed. Tylenol is a big one of nonprescribed medicines that interact with coumadin if they are on blood thinners.
    So when you think about the hemoconcentration, what happens? It is defined as a increased concentration of cells and solids in the blood from loss of fluid in the tissues. Which equals dehydration. So would the INR be increased or decreased? You are correct, it would increase. Hope this helps you understand more about having diarrhea/and or vomiting and the INR values.
    vintagemother likes this.
  8. Visit  CVmursenary} profile page
    1
    I think it would decrease, not increase.
    missdeevah likes this.
  9. Visit  Over-the-hill-Nurse} profile page
    1
    Having diarrhea or vomiting that causes dehydration makes the PT/INR longer because of poor absorption of nutrients, vitamins, specifically Vitamin K. Vitamin K is given when levels are high because it helps the blood to clot. If you have low levels of Vitamin K, the thinner the blood, which means a increase in the PT/INR.
    A longer PT will also affect the clotting factors of I, II, V, VII, or X in which you have a lack of or low level of these factors causing an alteration in the PT/INR.
    Last edit by Over-the-hill-Nurse on Jan 13, '11 : Reason: Added info
    netglow likes this.
  10. Visit  Marie Florestal} profile page
    0
    Great info guys, just signed in and already im learning.
  11. Visit  bennett12} profile page
    0
    thanks all
  12. Visit  Quark09} profile page
    0
    If you're taking out every other factor except vomiting and diarrhea (which would result in dehydration/hemoconcentration) I'd say your INR would decrease.

    Edited to add: if your patient is on warfarin, though, the dehydration could result in concentrated levels of the drug in the blood, which would increase the INR.
  13. Visit  PharmD101} profile page
    2
    Actually, the reason why INR is elevated in patients with diarrhea (on warfarin) is because diarrhea causes vitamin-k producing bacteria to be expelled in the lower GI tract - which results in decreased vitamin K stores and causes an exaggerated response to warfarin.
    LadyFree28 and VivaLasViejas like this.
  14. Visit  VivaLasViejas} profile page
    1
    Thank you all for this information. My husband is on warfarin and I never even thought of this. Now I've warned him to call his anticoag nurse if he ever gets sick with N/V/D so his INR can be checked right away and appropriate measures taken.
    LadyFree28 likes this.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

Top